Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 40, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 28, 2021, 7:15 PM EDT for Breathitt County, Kentucky. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 7:15 PM EDT (23:15 UTC)
- Expired
- Mar 30, 2021, 10:53 AM EDT
- In force
- 40 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fork Kentucky River at Jackson (JKNK2). The gauge peaked at 24.31 ft at Mar 29, 2021, 4:00 PM EDT.
- Action stage
- 23 ft
- Minor stage
- 29 ft
- Moderate stage
- 31 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
662
WGUS83 KJKL 282315
FLSJKL
Flood Advisory
National Weather Service Jackson KY
715 PM EDT Sun Mar 28 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued 11 am EDT Monday.
&&
KYC025-291530-
/O.NEW.KJKL.FL.Y.0040.210328T2315Z-210330T0000Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
715 PM EDT Sun Mar 28 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the North Fork Kentucky River at Jackson.
* From this evening to Monday evening.
* At 7:00 PM EDT Sunday the stage was 19.1 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.9 feet
just after midnight tonight.
* Impact...At 29.0 feet, Low lying areas flood. Water begins
inundating Wolverine Road just north of the Hays Depot bridge.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GREIF5 follow-up statements
017
WGUS83 KJKL 290328
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1128 PM EDT Sun Mar 28 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued 11 am EDT Monday morning.
&&
KYC025-291530-
/O.CON.KJKL.FL.Y.0040.000000T0000Z-210330T0000Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1128 PM EDT Sun Mar 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until Monday evening.
* At 9:00 PM EDT Sunday the stage was 20.4 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 24.0 feet
tomorrow morning.
* Impact...At 25.0 feet, HWY 541 near the Kentucky Mountain Bible
College is impassable.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GREIF686
WGUS83 KJKL 291522
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1122 AM EDT Mon Mar 29 2021
...The Flood Advisory is extended for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 7 PM.
&&
KYC025-300330-
/O.EXT.KJKL.FL.Y.0040.000000T0000Z-210330T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1122 AM EDT Mon Mar 29 2021
...The Flood Advisory is now in effect until just after midnight
tonight...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until late tonight.
* At 11:00 AM EDT Monday the stage was 24.1 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to run high through today.
* Impact...At 25.0 feet, HWY 541 near the Kentucky Mountain Bible
College is impassable.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GEERTSON/DJ478
WGUS83 KJKL 292259
FLSJKL
Flood Advisory
National Weather Service Jackson KY
659 PM EDT Mon Mar 29 2021
...The Flood Advisory is extended for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 AM EDT Tuesday.
&&
KYC025-301515-
/O.EXT.KJKL.FL.Y.0040.000000T0000Z-000000T0000Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
659 PM EDT Mon Mar 29 2021
...The Flood Advisory is now in effect until further notice...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until further notice.
* At 6:00 PM EDT Monday the stage was 24.2 feet and appears to be
cresting.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will start to fall later tonight and continue
into Tuesday
* Impact...At 25.0 feet, HWY 541 near the Kentucky Mountain Bible
College is impassable.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GREIF311
WGUS83 KJKL 300129
FLSJKL
Flood Advisory
National Weather Service Jackson KY
929 PM EDT Mon Mar 29 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 AM EDT Tuesday.
&&
KYC025-301515-
/O.CON.KJKL.FL.Y.0040.000000T0000Z-000000T0000Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
929 PM EDT Mon Mar 29 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until further notice.
* At 9:00 PM EDT Monday the stage was 23.8 feet after cresting at
24.3 feet earlier in the evening.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to fall through Tuesday.
* Impact...At 25.0 feet, HWY 541 near the Kentucky Mountain Bible
College is impassable.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GREIF553
WGUS83 KJKL 301453
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1053 AM EDT Tue Mar 30 2021
...The Flood Advisory is cancelled for the following rivers in
Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
North Fork Kentucky River at Jackson affecting Breathitt County.
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
KYC189-301600-
/O.CAN.KJKL.FL.Y.0042.000000T0000Z-210330T1453Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1053 AM EDT Tue Mar 30 2021
...The Flood Advisory for the South Fork Kentucky River at
Booneville has been cancelled...
The Flood Advisory is cancelled for
the South Fork Kentucky River at Booneville.
* At 10:00 AM EDT Tuesday the stage was 13.4 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KYC025-301600-
/O.CAN.KJKL.FL.Y.0040.000000T0000Z-210330T1453Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1053 AM EDT Tue Mar 30 2021
...The Flood Advisory for the North Fork Kentucky River at Jackson
has been cancelled...
The Flood Advisory is cancelled for
the North Fork Kentucky River at Jackson.
* At 10:00 AM EDT Tuesday the stage was 15.3 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
KYC071-301600-
/O.CAN.KJKL.FL.Y.0038.000000T0000Z-210330T1453Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1053 AM EDT Tue Mar 30 2021
...The Flood Advisory for the Levisa Fork Big Sandy River at
Prestonsburg has been cancelled...
The Flood Advisory is cancelled for
the Levisa Fork Big Sandy River at Prestonsburg.
* At 10:45 AM EDT Tuesday the stage was 21.7 feet.
* Flood stage is 40.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 28, 4:51 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 28, 4:51 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 451 PM EDT Sun Mar 28 2021 .SHORT TERM...(This evening through Monday night) Issued at 450 PM EDT SUN MAR 28 2021 Late this afternoon, an upper level ridge extended across portions of the southern Gulf of Mexico to the Bahamas with a trough extending from Canada south into the eastern Conus while another upper level ridge extended into much of the western Conus. The 500 mb trough axis is currently nearing East KY. Locally, winds have been gusty behind the front that crossed the area this morning. These gusts are occurring between the departing deep low pressure system to the east and northeast of the area and a ridge of high pressure centered over OK but that extended into the mid and upper MS Valley region. A few recent gusts into the 30 to 40 mph range have been observed. Drier air is being advected into the region on the northwest winds, with dewpoints having dropped into the 30s across the area so far. This evening and tonight, the 500 mb trough axis will move east of the area with height rises to follow as upper level ridging moves across the southern Conus through the end of the period. Sfc high pressure meanwhile will build into the lower OH Valley tonight with the axis of the high shifting east of the area to end the period. This will lead to dry weather through the short term period, with winds slackening this evening and tonight. Drier and colder air moving into the area will set the stage for colder lows tonight than what has occurred in several days. Lows should reach the upper 20s to low 30s on average and frost formation is anticipated late as winds slacken. Some impact might occur to any early blooming vegetation that is not protected. Temperatures on Monday should be a couple of degrees below normal, but plenty of sunshine is observed. This will allow for lower humidities than the past few days bottoming out in the 20s. Winds however will be light near the axis of the sfc ridge. Southerly winds on ridges coupled with valleys decoupling in the evening should lead to a favorable patter for a ridge valley split with a fairly steep inversion anticipated on Monday night. The normally colder eastern and southeastern valleys should make run toward the freezing mark while ridgetop and more open terrain are not expected to drop below around 40 or the lower 40s. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM EDT SUN MAR 28 2021 To issues of note to speak of in the extended. First, the potential for well below temperatures and frost, and the rain chances from Tuesday night through early Wednesday morning. Based on the latest trends in the model data, it appears likely that we will see freezing to sub freezing temperatures Wednesday night, Thursday night, and Friday night. As such, we can expect patchy to perhaps widespread frost around the area each of those nights and early Thursday, Friday, and Saturday mornings. The valley locations will be most prone to frost since those areas will see the coldest temperatures. An area of low pressure will move through the region Tuesday evening through early Thursday morning. The best time for rain will be during frontal passage late Tuesday through Wednesday morning. A few thunderstorms may pop up around the area Wednesday morning through early Wednesday afternoon. The precipitation will taper off from west to east Wednesday evening and night. As this occurs, and colder air spills into the area behind the departed cold front, we may see rain mixing with or changing to snow for a brief period. Any snowfall accumulations will be very light, with no impacts expected. As for temperatures, they will be all over the place through out the period, with a couple of days seeing well below normal highs in the 40s and 50s and a few other days with well above normal highs ranging from the mid 60s to lower 70s. Nightly lows will be in the 20s and lower 30s a few nights, leading to frost formation. The other nights in the extended should see normal or above normal lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 159 PM EDT SUN MAR 28 2021 A few showers and MVFR ceilings and some localized IFR in the highest terrain lingered at issuance time across the southeast portion of the area under uslope northwest flow at issuance time. The showers will end by 20Z with improvement into the VFR range in all areas by around 21Z as the northwest winds usher drier air into the region. These winds have gusted at upwards of 30KT across portions of the region and winds will remain gusty in the 20 to 30KT range during the first 4 to 6 hours of the period. A slightly higher peak gust is possible. VFR should prevail the entire period at the TAF sites. High pressure building into the region will lead to diminishing winds overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Mar 28, 4:04 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 404 PM EDT Sun Mar 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 404 PM EDT Sun Mar 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. High water or instances of river flooding will continue through tonight along portions of the Cumberland, Kentucky, and Big Sandy River basins. Frost is expected to develop late tonight, and could be widespread in spots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High water and some instances of river flooding will continue through Monday on portions of the Cumberland, Kentucky and Big Sandy River basins. Thunderstorms are possible in some locations during the day Wednesday. Frost will again be possible in the deeper valleys early Tuesday morning. Another cold snap is expected by late this week, when temperatures could drop into the 20s behind a departing system both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of flooding. JP/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:22 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 9 hr |
| Mar 28, 12:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Mar 28, 12:55 AM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Mar 28, 1:09 AM EDT | River Flood Warning | JKL | Whitley | 5 days |
| Mar 28, 1:14 AM EDT | Special Weather Statement | JKL | Fleming | 31 min |
| Mar 28, 1:48 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 6 min |
| Mar 28, 1:54 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 4 hr |
| Mar 28, 2:13 AM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Mar 28, 2:22 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 20 hr |
| Mar 28, 2:49 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Mar 28, 3:09 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 4 hr |
| Mar 28, 3:12 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 63 min |
| Mar 28, 3:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 3:51 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Pulaski, Rockcastle | 30 hr |
| Mar 28, 4:00 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 28, 4:08 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Leslie, Letcher | 67 min |
| Mar 28, 5:00 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 5:23 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 11 hr |
| Mar 28, 5:44 AM EDT | Areal Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 28 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Bell | 32 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Knox | 62 hr |
| Mar 28, 6:25 AM EDT | Areal Flood Warning | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 28 hr |
| Mar 28, 6:46 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 27 hr |
| Mar 28, 7:44 AM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 26 hr |
| Mar 28, 7:54 AM EDT | River Flood Warning | JKL | Harlan | 13 hr |
| Mar 28, 8:20 AM EDT | Areal Flood Warning | JKL | Clay, Floyd, Knott, Leslie, Letcher, Perry and 1 more | 26 hr |
| Mar 28, 8:53 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Perry, Pike | 5 hr |
| Mar 28, 9:39 AM EDT | River Flood Advisory | JKL | Clay | 29 hr |
| Mar 28, 9:44 AM EDT | River Flood Advisory | JKL | Letcher | 49 min |
| Mar 28, 10:18 AM EDT | River Flood Advisory | JKL | Harlan | 6 hr |
| Mar 28, 10:33 AM EDT | River Flood Warning | JKL | Letcher | 6 hr |
| Mar 28, 10:43 AM EDT | River Flood Warning | JKL | Perry | 25 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Lee | 46 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Estill | 66 hr |
| Mar 28, 10:47 AM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 23 hr |
| Mar 28, 2:17 PM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 5 hr |
| Mar 28, 3:04 PM EDT | River Flood Advisory | JKL | Pike | 15 hr |
| Mar 28, 3:07 PM EDT | River Flood Warning | JKL | Owsley | 30 hr |
| Mar 28, 5:19 PM EDT | River Flood Advisory | JKL | Floyd | 63 hr |
| Mar 28, 5:25 PM EDT | River Flood Advisory | JKL | Johnson | 30 hr |
| Mar 28, 7:01 PM EDT | Areal Flood Warning | JKL | Leslie, Perry | 8 days |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.